Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 211, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 5:26 PM CDT for Grant County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 20, 1998, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:31 PM CDT | Thunderstorm Wind 52 | Bagley, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 202226 RRA SVRLSE WIC043-202310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 526 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 615 PM CDT * AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR STEUBEN...OR 50 MILES SOUTHEAST OF LA CROSSE... MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOSCOBEL AROUND 530 PM BLUE RIVER AROUND 540 PM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. TORNADO-LIKE DAMAGE IS POSSIBLE WITH THIS STORM. STAY INSIDE AND AWAY FROM WINDOWS! LUSSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 11:23 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1123 AM CDT MON JUL 20 1998 PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS. AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN MINNESOTA MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT AREA EARLIER THAN PREVIOUSLY THOUGHT. SHEA
In the hours before
Special weather statement, Jul 20, 3:20 PM CDT, 2 hours 6 minutes before
WIZ042-053-202120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE... AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH... WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY RAIN. TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 2 hours 6 minutes before
WIZ042-053-202120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE... AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH... WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY RAIN. TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
Local storm report, Jul 20, 5:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON JUL 20 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM ORONOCO MN 60 MPH WIND GUST
07/20/98 OLMSTED
0140 PM ZUMBRO FALLS MN 60 MPH WIND GUST
07/20/98 WABASHA WIND DAMAGE REPORTED AT AN
AREA CAMPGROUND.
0145 PM 2 W POTSDAM MN WIND DAMAGE
07/20/98 OLMSTED LARGE TREES WERE BLOWN
DOWN. REPORT FROM THE
PUBLIC VIA KTTC TELEVISION.
0210 PM MINNESOTA CITY MN 60 MPH WIND GUST
07/20/98 WINONA
0215 PM WINONA MN 60 MPH WIND GUST
07/20/98 WINONA
0220 PM PREDMORE MN 60 MPH WIND GUST
07/20/98 OLMSTED WIND GUSTS REPORTED ALONG
INTERSTATE 90.
0238 PM 1 W WINONA MN 85 MPH WIND GUST
07/20/98 WINONA MEASURED WIND GUSTS ALONG
THE BLUFFS.
0238 PM GALESVILLE WI WIND DAMAGE
07/20/98 TREMPEALEAU POWER LINES WERE BLOWN
DOWN.
0300 PM WEST SALEM WI 70 MPH WIND GUST
07/20/98 LA CROSSE LARGE TREES WERE BLOWN
DOWN. REPORTED BY OFF DUTY
NWS METEOROLOGIST.
0355 PM 1 SE CHESTER IA TORNADO
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0358 PM LIME SPRINGS IA TORNADO
07/20/98 HOWARD REPORTED BY SPOTTERS.
0406 PM LIME SPRINGS IA 2 INCH HAIL
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0408 PM 2 S LIME SPRINGS IA 1.5 INCH HAIL
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0410 PM 3 E LIME SPRINGS IA 3 INCH HAIL
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0420 PM HARMONY MN .88 INCH HAIL
07/20/98 FILLMORE NICKEL SIZE HAIL REPORTED.
0432 PM 7 N DECORAH IA 1.75 INCH HAIL
07/20/98 WINNESHIEK GOLF BALL SIZE HAIL
REPORTED.
0450 PM 2 N WAUKON IA 70 MPH WIND GUST
07/20/98 ALLAMAKEE REPORTED BY SPOTTERS.
0450 PM 2 N WAUKON IA 1 INCH HAIL
07/20/98 ALLAMAKEE REPORTED BY SPOTTERS.
0508 PM MT STERLING WI 62 MPH WIND GUST
07/20/98 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
0509 PM MT STERLING WI 76 MPH WIND GUST
07/20/98 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
0510 PM MT STERLING WI 92 MPH WIND GUST
07/20/98 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
SHEALocal storm report, Jul 20, 5:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON JUL 20 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM ORONOCO MN 60 MPH WIND GUST
07/20/98 OLMSTED
0140 PM ZUMBRO FALLS MN 60 MPH WIND GUST
07/20/98 WABASHA WIND DAMAGE REPORTED AT AN
AREA CAMPGROUND.
0145 PM 2 W POTSDAM MN WIND DAMAGE
07/20/98 OLMSTED LARGE TREES WERE BLOWN
DOWN. REPORT FROM THE
PUBLIC VIA KTTC TELEVISION.
0210 PM MINNESOTA CITY MN 60 MPH WIND GUST
07/20/98 WINONA
0215 PM WINONA MN 60 MPH WIND GUST
07/20/98 WINONA
0220 PM PREDMORE MN 60 MPH WIND GUST
07/20/98 OLMSTED WIND GUSTS REPORTED ALONG
INTERSTATE 90.
0238 PM 1 W WINONA MN 85 MPH WIND GUST
07/20/98 WINONA MEASURED WIND GUSTS ALONG
THE BLUFFS.
0238 PM GALESVILLE WI WIND DAMAGE
07/20/98 TREMPEALEAU POWER LINES WERE BLOWN
DOWN.
0300 PM WEST SALEM WI 70 MPH WIND GUST
07/20/98 LA CROSSE LARGE TREES WERE BLOWN
DOWN. REPORTED BY OFF DUTY
NWS METEOROLOGIST.
0355 PM 1 SE CHESTER IA TORNADO
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0358 PM LIME SPRINGS IA TORNADO
07/20/98 HOWARD REPORTED BY SPOTTERS.
0406 PM LIME SPRINGS IA 2 INCH HAIL
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0408 PM 2 S LIME SPRINGS IA 1.5 INCH HAIL
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0410 PM 3 E LIME SPRINGS IA 3 INCH HAIL
07/20/98 HOWARD REPORTED BY AMATEUR RADIO
SPOTTERS.
0420 PM HARMONY MN .88 INCH HAIL
07/20/98 FILLMORE NICKEL SIZE HAIL REPORTED.
0432 PM 7 N DECORAH IA 1.75 INCH HAIL
07/20/98 WINNESHIEK GOLF BALL SIZE HAIL
REPORTED.
0450 PM 2 N WAUKON IA 70 MPH WIND GUST
07/20/98 ALLAMAKEE REPORTED BY SPOTTERS.
0450 PM 2 N WAUKON IA 1 INCH HAIL
07/20/98 ALLAMAKEE REPORTED BY SPOTTERS.
0508 PM MT STERLING WI 62 MPH WIND GUST
07/20/98 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
0509 PM MT STERLING WI 76 MPH WIND GUST
07/20/98 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
0510 PM MT STERLING WI 92 MPH WIND GUST
07/20/98 CRAWFORD REPORTED BY AMATEUR RADIO
SPOTTERS.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:13 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 47 min |
| Jul 20, 2:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 53 min |
| Jul 20, 4:54 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 81 min |
| Jul 20, 5:12 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.